Maryland, 2019

Damaging Winds in Maryland, August 7, 2019

August 7, 2019 · NWS PHI · 7 events in 4 counties and zones

A cold front along with a robust shortwave trough gradually approached the eastern mid-Atlantic on August 7. A pre-frontal surface trough was also in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front along with a robust shortwave trough gradually approached the eastern mid-Atlantic on August 7. A pre-frontal surface trough was also in place. Ahead of the front, a warm and moist air mass built through the day. Strong instability developed, along with moderate wind shear. Convection initially developed along the pre-frontal trough. Later, a squall line associated with the front and trough combination moved through the region. Given the strong instability and adequate shear, numerous storms became severe, primarily producing damaging winds. In addition, low level shear was sufficient to help spawn a couple of brief tornadoes in New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 7, 2:47 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 7, 2:47 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
347 PM EDT Wed Aug 7 2019

.SYNOPSIS...
A cold front will move through the region tonight into early
Thursday before stalling nearby through the end of the week. High
pressure will build in from the west on Friday and persist through
the weekend. Another cold front will cross the region early next
week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Strong to severe thunderstorms are ongoing across the region
late this afternoon and will continue into the evening. A Severe
Thunderstorms Watch is now in effect for all areas, along with
the previous Flash Flood Watch for some areas.

The pseudo-warm front has lifted north of the area today, while
the pre-frontal surface trough remains in place. Meanwhile, a
cold front will continue to approach the area later this
afternoon into this evening. Showers and thunderstorms have
initially developed along the surface trough, and now a squall
line is developing ahead of the approaching short wave/vorticity
impulse. This squall line will move eastward and help push the
convection offshore later this evening. Until then, strong to
severe thunderstorms can be expected as CAPE values have reach
2,000-3,000+ J/kg this afternoon, while bulk shear remains 20-30
knots underneath 30-40 knot mid-level flow. While this is not
overly strong, it has been and will continue to be sufficient
enough for severe development. Damaging winds would be the main
threat, although there is some slight veering with winds in the
low levels, so there is a small chance of rotating storms,
especially across northern New Jersey and northeastern
Pennsylvania. Freezing levels are fairly high, but if storm
updrafts become strong enough, there could be a couple of storms
with hail possible.

The actual cold front will move across the area later this
evening and overnight. Once the initial short wave/vorticity
impulses moves eastward and takes its convection with it, the
majority of showers and thunderstorms will dissipate. However,
there could be a few showers or thunderstorms with the front as
it moves across the area, although most of that activity will
dissipate as it moves eastward overnight.

The Flash Flood Watch will remain in place as heavy rainfall is
ongoing and will move across the watch area through this
evening. With PW values 1.75-2.00 inches, so very heavy rainfall
will occur.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Although a cold front moves through overnight, dry conditions
are not completely forecast for Thursday. Another weak surface
trough develops across the east coast. Meanwhile, a couple of
short wave/vorticity impulses will move across the area, which
will help lead to a chance of showers and thunderstorms. The
shower and thunderstorm activity will be less widespread than
Wednesday because the short wave is weaker and PW values will be
lower as well at around 1.25 inches.

Thursday will continue to be another hot day, but dewpoints
will be even lower than Wednesday, so heat index values will not
approach advisory levels anywhere.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Thursday and Friday...The cold front drops through the region and
should be offshore by early Thursday but stalls near or just to the
south of the region. Showers and thunderstorms will exit the region
as the front pushes to the south. However, the air behind the front
is not particularly dry or cool and we will remain warm and humid
through Thursday.

A second cold front will cross the region Thursday night. Some
showers and thunderstorms may accompany the frontal passage but
might be more scattered than organized across the area. This front
will have more dry and cooler air behind it than the previous front
and we should see humidity start to drop across the region as the
northwest flow becomes prominent. The only hiccup to Friday being a
great day across the entire region is that the front may not drop
south of the area quickly and that will leave the chance for some
showers and thunderstorms across our southern areas, where they will
remain in closer proximity to the boundary.

Saturday and Sunday...Things clear out over the weekend as high
pressure builds across the eastern US which will allow us to
continue to dry out. With 850mb temps closer to 10-12C on Saturday,
expect high temperatures to be cooler than those of late with highs
in the upper 70s to mid 80s. The air mass will start to modify as we
continue into Sunday and 850mb temps start to edge upward but expect
temperatures, and more importantly the dew points, will remain quite
comfortable and only marginally warmer than Saturday.

Monday and Tuesday...Another period of unsettled weather looks
possible as the high shifts offshore by Monday. Low pressure well to
our north over Canada will drop a cold front into the Mid-Atlantic
sometime late Monday night or Tuesday. The models differ with timing
of the front but it looks likely we will see some showers and
thunderstorms through this time frame.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

This afternoon and tonight...Showers and thunderstorms have
developed across the area and will impact all TAF sites through
this afternoon and evening. IFR conditions, in addition to very
strong wind gusts are possible with the thunderstorms.
Thunderstorms will end from west to east through the evening and
be all offshore by 02z. Outside of the thunderstorms, VFR
conditions will occur through the evening hours. However, MVFR
ceilings and visibilities are currently expected to develop late
in the overnight and through daybreak Thursday.

Winds will be mostly out of the south to southwest, except they
will be variable near thunderstorms, before shifting to the
west overnight.

Thursday...Any low clouds and/or fog will dissipate and lift
through the morning hours, and a return to VFR is expected at
all sites. However, showers and thunderstorms are possible late
in the afternoon, especially for ABE and RDG.

Winds will be mostly out of the west to southwest during the
day Thursday around 5-10 knots.

Outlook...
Friday...Mainly VFR conditions expected. MVFR or lower possible
in showers and thunderstorms, mainly south of KPHL. West to
northwest winds around 5 to 10 knots.

Saturday...VFR conditions expected. Northwest winds around 5 to 10
knots.

&&

.MARINE...
Tonight...A Small Craft Advisory will remain in effect for this
evening for the lower Delaware Bay and Atlantic coastal waters. The
Delaware Bay is forecast to end at 8 pm, and the Atlantic waters at
midnight. Winds should diminish through this evening, and seas on
the ocean should subside overnight.

Thursday...Conditions are expected to remain below advisory levels
through the day Thursday.

Outlook...
Friday through Saturday...Sub-SCA conditions expected.
Southwest winds around 10 to 15 knots on Thursday becoming west
to northwest around 5 to 10 knots Friday and Saturday. Seas
around 2 to 4 feet on Thursday and Friday dropping to around 1
to 3 feet Saturday.

RIP CURRENTS...A moderate risk of rip currents continues this
afternoon and this evening the long period swell remains across the
waters.

The moderate risk may continue into Thursday as the long period
swells will likely remain into the day Thursday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ070-071-
     104-106.
NJ...Flash Flood Watch until 10 PM EDT this evening for NJZ008>010-
     012>020-026-027.
DE...Flash Flood Watch until 10 PM EDT this evening for DEZ001.
MD...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ450>455.
     Small Craft Advisory until 8 PM EDT this evening for ANZ431.

&&

Synopsis...Meola
Near Term...Robertson
Short Term...Robertson
Long Term...Meola
Aviation...Robertson/Meola
Marine...Robertson/Meola
Hazardous weather outlook, Aug 7, 1:21 PM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
221 PM EDT Wed Aug 7 2019

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007-021>023-PAZ054-055-
060>062-101>103-105-081830-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Cumberland-Atlantic-Cape May-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Eastern Chester-Western Montgomery-
Upper Bucks-
221 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, northern New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Some storms will produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ008>010-012-013-015>020-027-PAZ070-071-104-106-081830-
New Castle-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Southeastern Burlington-Delaware-Philadelphia-Eastern Montgomery-
Lower Bucks-
221 PM EDT Wed Aug 7 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-026-081830-
Eastern Monmouth-Coastal Ocean-
221 PM EDT Wed Aug 7 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ024-025-081830-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
221 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a moderate risk for the development of dangerous rip
currents.

Some storms will produce damaging localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-081830-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
221 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Aug 7, 3:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 PM EDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     1 S PORT MURRAY         40.77N 74.91W
08/07/2019                   WARREN             NJ   COUNTY OFFICIAL

            DOWNED TREE ON PORT MURRAY ROAD. TIME
            ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Aug 7, 3:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 PM EDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     FLOOD            1 NW CHEESEQUAKE        40.44N 74.30W
08/07/2019                   MIDDLESEX          NJ   DEPT OF HIGHWAYS

            FLOODING ON US-9 NORTHBOUND NEAR NJ-34. THE
            LEFT AND RIGHT LANES ARE CLOSED.

&&

JEO
Local storm report, Aug 7, 3:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
449 PM EDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     1 W WASHINGTON          40.76N 74.99W
08/07/2019                   WARREN             NJ   COUNTY OFFICIAL

            DOWNED POWER LINES NEAR THE INTERSECTION OF
            WARREN STREET AND MCDONALD STREET. TIME
            ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Aug 7, 3:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
452 PM EDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLOOD            HAZLET                  40.42N 74.19W
08/07/2019                   MONMOUTH           NJ   DEPT OF HIGHWAYS

            FLOODING ON NJ-35 SOUTHBOUND AT CR-4/HOLMDEL
            RD/MAIN ST. RIGHT LANE CLOSED.

&&

JEO
Local storm report, Aug 7, 3:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
453 PM EDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND GST     NEW CASTLE COUNTY AIRPO 39.67N 75.61W
08/07/2019  M43 MPH          NEW CASTLE         DE   ASOS

&&

JEO
Local storm report, Aug 7, 3:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
459 PM EDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      1 SSW SUMMERDALE        40.02N 75.10W
08/07/2019                   PHILADELPHIA       PA   OTHER FEDERAL

            THE GAUGE ON FRANKFORD CREEK AT PHILADELPHIA
            REACHED MINOR FLOOD STAGE.

&&

CMS

The radar

The Dover AFB radar (KDOX), 69 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
August 7, 4:00 PM EST
Where
Kent County, 0.69 mi S of Chestertown
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
39.210, -76.070

Several reports of wires blown down with numerous power outages around Chestertown. Time estimated from radar.

Thunderstorm Wind, Queen Anne'S

When
August 7, 4:15 PM EST
Where
Queen Anne'S County, 2.49 mi ENE of Queenstown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.997, -76.129

A tree was downed across the roadway at the intersection of Cherry Ln and MD-301. Time estimated from radar.

Thunderstorm Wind, Queen Anne'S

When
August 7, 4:16 PM EST
Where
Queen Anne'S County, 1.71 mi ENE of Queenstown
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.992, -76.142

A tree was downed in the roadway at the intersection of MD-301 and 4-H Park Rd. Time estimated from radar.

Thunderstorm Wind, Queen Anne'S

When
August 7, 4:23 PM EST
Where
Queen Anne'S County, 2.55 mi WNW of Hope
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.050, -76.010

A tree was downed on Route 305 in Carville. Time estimated from radar.

Thunderstorm Wind, Queen Anne'S

When
August 7, 4:33 PM EST
Where
Queen Anne'S County, 1.14 mi W of Templeville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.133, -75.791

A tree was downed on MD-302 at Woodyard Rd. Time estimated from radar.

Thunderstorm Wind, Talbot

When
August 7, 4:42 PM EST
Where
Talbot County, 1.38 mi N of Easton Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.820, -76.070

Two trees were downed in the area. Time estimated from radar.

Thunderstorm Wind, Caroline

When
August 7, 5:19 PM EST
Where
Caroline County, 1.48 mi SSW of Newton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.750, -75.940

Large tree limbs were downed on Preston Bridge Rd. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836107, 836108, 836109, 836110, 836112, 836113, 836114.